Researchers from the Children’s Hospital Boston found that at least one in eight children suffering anaphylactic shock from a reaction to a food allergen required a second dose of epinephrine to fully recover. According to their report in the journal Pediatrics, food allergies affect at least 6% of children, and symptoms for a severe reaction may include swelling, difficulty breathing, nausea, vomiting, itching, and/or skin rash. “An injection of epinephrine is often enough to reverse the condition, but sometimes two shots may be necessary,” Dr. Susan A. Rudders of Children's Hospital Boston said.
According to the Los Angeles Times:
“Rudders and her colleagues studied about 1,200 children with an average age of 6 who were treated at two Boston hospitals for food-related allergic reactions between 2001 and 2006. A little over half of the children suffered severe reactions and 44% of this group received epinephrine. Of that smaller group, 12% received two doses of epinephrine.
To the researchers' surprise, half of the children with severe reactions did not get epinephrine even after going to the hospital. Instead, they received antihistamines, steroids, intravenous fluids and inhaled medicines — none of which have been proved to be effective first-line treatments. Furthermore, fewer than half of the children left the hospital with a prescription for injectable epinephrine and only 22% were advised to see an allergist.”
The researchers found milk, eggs, peanuts, tree nuts, and shellfish to be the most common offending foods within their study group. However, some of the reactions were triggered by fruits and vegetables, even though these tend to be low on the food allergen scale.
It has been estimated that around 150 to 200 people die each year from food-related anaphylactic reactions, and delayed or lack of administration of epinephrine is often the culprit.
The study only looked at children, but it is likely that the suggestion for carrying 2 EpiPens would hold true for adults with life-threatening food allergies too.